Viewpoint - Medication overuse headache

GPs need to be alert to the development of a daily headache syndrome, writes Dr David Kernick.

Many GPs may be unaware that chronic regular use of medications to treat headache can lead to development of a daily headache syndrome.

The problem was first recognised with ergotamine, but is now recognised for all analgesics, including triptans.

The problem is misuse rather than abuse, and the headache takes the form of a dull, generalised pain.

Although many patients will be prescribed analgesics by their GP, the consumption of OTC preparations is likely to represent a much larger problem.

Aetiology

Medication overuse headache is an interaction between a therapeutic agent used excessively and a susceptible patient.

The physiological processes involved are not understood, and probably vary with drug class. Psychological factors have also been implicated.

The usual outcome is that patients enter a vicious circle of headache to increasing analgesic use to further headache.

Often guilt at taking so many drugs and depression are superimposed, leading to deterioration in the quality of life.

Type of medication

Any medication for headache can cause this problem in a patient with existing headache.

The problem does not occur if analgesics are being taken for other reasons.

Simple analgesics such as paracetamol, triptans and ergotamine are all implicated, with codeine-containing combination analgesics most commonly to blame. Ergotamine was once strongly linked with this problem, but is not often used nowadays. NSAIDs are less commonly implicated.

Medication overuse headache is five times more common in women than men, and most prevalent in the 30-40 age group. It can also occur in children.

Most studies suggest an adult prevalence of between 1 and 4 per cent, but it can be as high as 10 per cent.

Ten per cent of referrals to our intermediate-care headache clinic in Exeter have an element of medication overuse; in specialist secondary care clinics, rates of more than 50 per cent are reported.

Obtaining a diagnosis is an important first step in management. All patients presenting with frequently recurring or unremitting headache must have a careful drug history taken, especially for OTC medication. It is important to remember that 'chronic daily headache' is a descriptive term rather than a diagnostic category, and is a headache that is present for 15 days or more each month.

Regular overuse of common headache drugs can lead in time not only to an increase in the frequency of headache but also to change in its original characteristics. The clinical presentation is often confusing. Invariably, patients have a past history of migraine, which, as it became more frequent, leads to increasing amounts of analgesic intake.

At presentation, patients complain of dull, non-specific headache with occasional exacerbations of more severe pain that reflects breakthrough of their underlying migraine.

This changing pattern of headache obscures the initial cause and can cause diagnostic difficulties for the GP.

Headache syndrome

There are no reports of patients without headache taking large quantities of analgesics and developing daily headache de novo. The syndrome occurs always against a background of a primary headache disorder. The International Headache Society (IHS) had issued diagnostic criteria for analgesic- overuse headache, although patients will not always conform to this description (see box far left).

Experts have suggested that even a small total consumption on a regular basis may provoke the problem but, in practice, patients consume large quantities. While the IHS diagnostic criteria for analgesic-overuse headache require intake on more than 15 days per month over three months, combination analgesic-overuse headache, triptan-overuse headache and ergotamine-overuse headache require only 10 days' use per month (see box left).

There is little evidence-based guidance for treatment, but abrupt cessation seems the best option. The primary care team of GPs, nurses and pharmacists who can provide ongoing support are best placed to identify and treat the condition.

In rare cases, patients need to be admitted to hospital but, for the majority, identification and careful explanation of the nature of the problem and positive support are the mainstays of treatment.

Withdrawal symptoms

Attempts often fail because of rebound headache and the appearance of other withdrawal symptoms such as nausea, which drive the patient to further use of analgesics.

Studies confirm that discontinuation of overused medication brings improvement in most patients by two months, but the long-term relapse rate is between 40 and 60 per cent.

The duration of medication misuse before first withdrawal is predictive of long-term outcome, highlighting the need for a high level of suspicion and early intervention. It should be emphasised to the patient that things will get worse before they will get better, and timing of the withdrawal with other life events is important. A three-week course of a long-acting NSAID such as naproxen may be helpful for transient relief during withdrawal.

High-dose oral steroids can be useful because they also reduce withdrawal effects.

While migraine prophylactics are ineffective, amitriptyline is often beneficial and may be started in low doses and titrated upwards towards the maximum tolerated doses before withdrawal takes place.

It is important to retain a high level of suspicion when patients present with headache and monitor repeat prescribing in headache sufferers.

- Dr Kernick is a GP in Exeter who runs a PCT Intermediate Care Headache Clinic and is chairman of the British Association for the Study of Headache

IHS DIAGNOSTIC CRITERIA

A. Headache presents on more than 15 days per month with at least one of the following characteristics and fulfilling criteria C and D:

1. Bilateral.

2. Pressing/tightening (non-pulsating) quality.

3. Mild or moderate intensity.

B. Intake of simple analgesics on greater than or equal to 15 days per month for more than three months.

C. Headache has developed or markedly worsened during analgesic overuse.

D. Headache resolves or reverts to its previous pattern within two months after discontinuation of analgesics.

LEARNING POINTS

- Medication overuse headache affects up to 4 per cent of the adult population and can occur in children.

- The condition often remains unrecognised by GPs who should be alert for the problem.

- OTC medication is often implicated.

- Codeine-containing combination analgesics are most often the cause.

- Treatment is difficult but should usually be successful and is also highly rewarding.

- Relapse is common.

- A few patients will need admission withdrawal.

- When headache medication is stopped, patients will experience more severe headaches in the short term.

- Although relief usually starts occurring at 10 days, withdrawal effects can extend over a 12-week period.

DRUG HISTORY

Medication overuse headache can occur when taking:

- Three or more simple analgesics, such as paracetamol each day, more often than five days in a week.

- Combination analgesics, particularly containing codeine, taken more often than three times a week.

- Narcotics or ergotamine, taken more often than twice a week.

REFERENCES

- Rapoport A, Stang P, Gutterman P et al. Analgesic rebound headache in practice: data from a physician survey. Headache 1996; 36: 14-19.

- Classification subcommittee of the International Headache Society. International classification of headache disorders, 2nd edition. Cephalalgia 2004; 24(suppl 1): 1-160.

- Pini L, Cicero A, Sandrini M. Long-term follow-up of patients treated for chronic daily headaches with analgesic overuse. Cephalalgia 2001; 21: 878-83.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus